Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

162 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Fluphenazine and Risperidone cause akathisia?

Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5146 Questions

default
Posted on Thu, 2 Mar 2017 in Mental Health
Question: i was on resperadal and another medication for years about five years ago took myself off of both safely and one at a time. about five years befor idid i started having diferant prblems have been to doctors to find out what might be the problem and cause only to get worse because no doctor seemed to figure out what was wrong . i finaly was able to get a doctor to refer me to a nurologest today and from all of my history he put it together and said what he thinks i have is akathisia. he has given me a perscription offluphenazine hydrochloride wich he said is a ganeric brand of resperadal and has less side efects. when i looked at the side efects of both drugs i was amazed at how many of the side afects i have been experienced. i dont now why i would be going back on a drug that made me feel this way and the reason for it to just make me worse but am willing at this pount to do anything to make me better. he did say if this is what i have that there is no cure but by trial and afect it could be controled. would like any saport and nolledge for i finaly feel there is hope if just in his diagnose.
doctor
Answered by Dr. Seikhoo Bishnoi 33 minutes later
Brief Answer:
Fluphenazine can also cause akathesia

Detailed Answer:
Hello thanks for asking from HCM

Please describe in details what were your symptoms?

Why did the doctor advise you to take Risperidone?

Any history of pervasive depressed mood, suspiciousness or psychotic symptoms?

Any serious anxiety and restlessness?

Risperidone is a second generation antipsychotic drug. Fluphenazine is not a generic version of Risperidone but is different drug. the drug belongs to first generation antipsychotic drugs. Even in high dose these drugs result in akithesia. Both Risperidone and Fluphenazine can lead to akathesia. So I don't think shifting to this would cause much change. Other second generation antipsychotic drugs like Olanzapine or Quetiapine can be tried. These are very safe drugs and are tolerated better.

Thanks, please provide me more details about the problem.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 3 days later
when i was going through a lot of problems in my life my doctor tried many depression meds. none of them seemed to work and then he put me on resperadal and then later when it seemed to not work as well he added abilify. i was very depessed at the time my meds began. i was living with an alcoholic and becoming one myself. iwas going through menopause and working two and sometimes three jobs and having to live in many differant places. after about probably ten or eleven years i took myself off of my meds because my life was much better and did not need them for depression anymore. my symptoms started about five years before i quit my meds and has become more intence in the last five years.i was also having many anxiety atacks as well.my symptoms are many. involunintary motions of head neck arms body and eyes. tiredness. drowsiness. fatique. feeling hot and cold. dry mouth. restlissness with inability to sit still. anxiety. insomnia. constipation. sore throat. stiff muscless. confussion. uneven heart beats. restless muscle movements tongue jaw neck. trouble swallowing. lack of appetite. problems eyesite hearing seeing. incomplete bowel movements and constipation. sometimes abnormaly low blood pressurs. joint pain like pinched nerves in many places. feeling like i am all out of allignment. muscle pain. muscele weekness. drop things ocasionaly. trouble breathing at times. uncordinated at times. worm like movements of my tongue. feel like lack of blood to the brain at times. problems urinating. crusting of eyelids. disturbance of attention. earaches at times. fluid retention of legs feet arms and hands. hair loss. joint stiffness. muscle spasms and jirks at times. numbness of parts of body at times.ringing in ears. taste problems. many urinary tract infections. rapid loss of weight and trouble gaining.i would like to know of anything beside the scrip that i could take or do to make myself feel better and stay healthy. thank you so much .
doctor
Answered by Dr. Seikhoo Bishnoi 15 minutes later
Brief Answer:
In my opinion there is need to add some antidepressant.

Detailed Answer:
Hello thanks for asking again

You haven't had any psychotic symptoms. Your main issues are depression with anxiety. The anxiety and depression are associated with pain symptoms at multiple body areas, some neurological symptoms and muscle symptoms. If neurological causes have been ruled out then most likely cause of these symptoms you're having is Depression with somatic symptoms. A lot of individuals develop pain symptoms in depression.

Risperidone can help to beat depression and anxiety symptoms. For pain symptoms and akathesia in my opinion there is need to add some good antidepressant drug.

SNRI drugs like Duloxetine or Venlafaxine can be used for your persistent symptoms. Duloxetine not only helps in depression but also reduces the pain, somatic symptoms, numbness, earaches, muscle weakness etc symptoms. You can discuss with your doctor for these drugs. Use of these drugs with Risperidone will definitely reduce your symptoms.

For relief of sudden anxiety attacks drugs like low dose benzodiazepines can be used on SOS basis.

Thanks. Take care
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Duloxetine

doctor1 MD

My mother 70 year old was taking medicine Duloxetine 40mg(20 mg twice), Movalol 40mg for 2 years. Now she stopped for 4 months slowly. Last month she had ssevere urine infection. After getting treated she still feels pain after passing urine.Urine culture Blood culture are done to rule out any infection. All the reports are normal. What could be the reason Whether she should start antidepressive drug again? Now her blood pressure is normal She should take Movalol(Propranolol)? Kindly suggest what to do?

doctor1 MD

I ve been having extremely bad constipation for over a month. I started a new medication (Cymbalta 90 mg at present). I also take 450 mg of Wellbutrin XL , as well as pain killers for a back injury/surgery that I m recovering from. I haven t had a normal bowel movement in close to a month. I ve tried enemas, stool softeners, laxatives, and nothing really works. I ve also been having stomach cramps and shooting pains in my abdomen. When I feel like I need to empty my bowels, I m unable to do so. There is pressure, but I can t evacuate. I m very concerned and not sure what the problem may be. I drink water constantly, eat fruits and veggies every day, and try to take care of myself. I ve *never* had any kind of a problem like this, except for an incident in March 2011 in which I went to the ER for an intestinal infection, which cause was never explained to me, but after four courses of antibiotics (two oral and two IV), it went away after about a week. I m 38 years old, 5 7 , and 129 lbs. I haven t had much appetite , which may be due to the increase in Cymbalta.

doctor1 MD

My partner is on Flomaxtra, Lipitor , Alprim and Cymbalta. He is 59 years old. He is unable to reach ejaculation , though fully erect when we start. This morning he told me his left testical is painfull, and he hasn t been able to open his bowels for 3 days now. This is very unusual as he sits on the toilet for half an hour each mornn g.

doctor1 MD

My father-in-law had been taking Cymbalta for a couple of months for nerve damage due to diabetes. Recently, he was switched to the generic form of Cymbalta, which is duloxetine. His dosage and schedule for taking it has not changed. However, since he switched to the generic, he has been experiencing side effects. The side effects are listed as being associated with both the name brand and the generic forms. He was not experiencing noticeable side effects when taking the name brand. Is this normal? What should he do?

doctor1 MD

Hi my name is XXXXXXX I take trazodone, gabapentin and duloxetine HCL DR, with oxycodon-acetaminophen7.5-325 witch I have to drug test for. I was just told my test came back showing I have taken lorazepam . this is not the first time for this...

doctor1 MD

I am on 10-325 Percocet for back cronic back pain . It doesn't work any more. What would be the next step up to ask my doctor for?

doctor1 MD

i HAVE idiopathic peripheral neuropathy ... taking 650mg/day of "lyrica"...various herbal supplemen ts and using oxycontin occasionally, when pain is overwhelming (Pain located in right foot only...base of toes 3 &4) Suggestions?